Missouri, 2023Hail and Damaging Winds in Missouri, July 12, 2023
July 12, 2023 · NWS LSX · 17 events in 10 counties and zones
Thunderstorms developed along an old outflow boundary across parts of central and east central Missouri. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along an old outflow boundary across parts of central and east central Missouri. Some of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 12, 5:33 PM CST, 4 minutes earlier.
Area forecast discussion, Jul 12, 5:33 PM CST, 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
633 PM CDT Wed Jul 12 2023
.SHORT TERM... (Through Late Thursday Night)
Issued at 228 PM CDT Wed Jul 12 2023
Key Messages:
1) Scattered thunderstorms are expected to develop this afternoon
into the evening hours along an old outflow boundary across parts
of central and east-central Missouri as well as south-central
Illinois. At least a few of these storms may be strong to severe
with large hail and damaging winds the main threats.
2) Largely quiet weather is forecast Thursday into early Friday as
the CWA will be north of the effective frontal boundary.
3) Another round of thunderstorms is likely Friday afternoon/night.
There will be at least a low chance for some strong to severe
thunderstorms as well as locally heavy rainfall with this activity.
There is also the potential that this activity will be more
widespread across the area.
(Through Tonight)
The main focus through early tonight continues to be on the
possibility of strong to severe thunderstorms across portions of the
area. An outflow boundary from earlier morning convection likely
will be the focus for additional convective initiation later this
afternoon into the evening, aided by a subtle midlevel shortwave
trough coming out of the mid-Missouri Valley. Radar and surface
observations show this outflow boundary nicely. Its equatorward
progress has slowed a bit over the past 1-2 hours, which is not
surprising given the dissipation of its parent convection a couple
of hours ago. This boundary has become more diffuse with time.
Some weak shower activity has developed along the boundary but has
struggled thus far to develop due to some CIN and lack of
mid/upper level support. However, these showers are likely to help
keep the slight progress of the outflow boundary to the south.
The exact timing of more sustained activity is a bit uncertain,
but it may be tied to the aforementioned shortwave. Another thing
the outflow boundary and the antecedent convection (earlier complete
with a bubble high and wake low) has really augmented the surface
wind field. There is little in the way of organized convergence
along any particular boundary which also leads credence to
delaying the onset of more robust thunderstorms. By early to mid
evening, at least widely scattered thunderstorms should develop,
likely near the remnant outflow boundary from parts of central
Missouri east/northeast into east-central Missouri and into
south-central Illinois. While instability will not be too
impressive for the middle of July (1500-2000 J/kg MLCAPE), it
should be more than enough for at least isolated severe
thunderstorms given 30-40+ knots of deep-layer shear. The
expectation is for some short-lived supercells to occur along
with multicellular clusters. Large hail will be the dominant
threat in any supercells with wind more of a concern in any line
segments. What is different compared to yesterday is it appears
that development upstream (eastern Kansas/western Missouri) will
end up at least slightly further south due to a strong southward
push to the outflow boundary to our west. The initial supercells
that develop out that way may still eventually congeal more into
a QLCS, but the likely area that would impact is more favored now
into southwest Missouri (and likely southwest of our area).
However, we will continue to monitor where convective initiation
occurs further to the west and its potential impacts in parts of
central and southeast Missouri in the early overnight hours.
(Thursday - Thursday Night)
By Thursday morning, the likelihood is that the overnight
thunderstorms help push the frontal boundary south of the area into
Arkansas. Therefore, other than some lingering showers or weak
thunderstorms in parts of southeast Missouri early Thursday morning,
dry weather is forecast through Thursday night. Temperatures are
forecast to generally be near seasonal normals for mid July.
Gosselin
.LONG TERM... (Friday through Next Wednesday)
Issued at 228 PM CDT Wed Jul 12 2023
(Friday - Friday Night)
There are signs for a complex of storms or MCS very late Thursday
night into Friday morning trying to move closer to our region, but
guidance suggests this should stay to our south/southwest closer to
the location of the effective outflow boundary. More widespread
showers and thunderstorms appears likely in our area centered more
on late Friday afternoon/night as a midlevel shortwave trough
interacts with an approaching cold front. There is also an
increasing low-level jet overnight Friday night to help with the
formation and persistence of convection during the overnight hours.
Seasonably high deep-layer shear and at least modest instability
suggest at least isolated thunderstorms will be possible with this
activity. While things can certainly change (just look at tonight),
it appears this round should have a better chance of being more
widespread and potentially bring some beneficial rainfall to more
folks.
(Saturday - Next Wednesday)
A quiet, dry week with seasonable temperatures still appears in
store as the previous round of storms should once again push the
frontal boundary to our south.
Forecast uncertainty in the medium range begins to increase next
week, but particularly Tuesday into next Wednesday. There remains
differences with the departure of the Hudson Bay mid/upper level
low. In addition, there is increasing spread between WPC 500-hPa
height clusters on the upstream ridge across the southwestern CONUS.
One cluster (granted, only 15% of total membership from the grand
ensemble) flattens the ridge out a bit and extends it further to the
east into the mid-Mississippi Valley. This pattern would likely lead
to a return to hot, humid conditions whereas the other 3 clusters
have broad west/northwest flow aloft and likely would be at least
slightly cooler. Regardless, it appears likely a frontal boundary
will be nearby, with the potential for any midlevel perturbation to
help initiate thunderstorms. Therefore, have PoPs increasing into
the chance category.
Gosselin
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 625 PM CDT Wed Jul 12 2023
Showers and thunderstorms will likely affect COU, JEF, STL, SUS,
and CPS early this evening with MVFR, possible IFR ceilings and
visibilities in brief downpours. Some wind gusts in the 25-35
knot range will also be possible with the stronger thunderstorms.
Additional showers and thunderstorms are possible again late
tonight, but the chance is too low to include in the TAFs at this
time. Dry and VFR conditions are expected after 12Z. Southerly
winds will turn north-northwesterly behind a front on Thursday.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 12, 1:36 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service St Louis MO
236 PM CDT Wed Jul 12 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
236 PM CDT Wed Jul 12 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance of thunderstorms through tonight. Some
thunderstorms may be severe capable of producing damaging winds and
large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The chance of thunderstorms will continue through Tuesday, with the
best chances late Friday and Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed through early tonight.
Spotters are encouraged to report any hail or wind damage to the
National Weather Service.
Gosselin
Thunderstorm Wind, Boone
- When
- July 12, 5:37 PM CST to 5:42 PM CST
- Where
- Boone County, 2.66 mi S of Murry to 1.48 mi WNW of Columbia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.011, -92.182
Thunderstorm winds blew down several power lines on Highway Z about 2 miles south of Murry. In Columbia, Numerous trees, tree limbs and power lines were blown down. On tree fell onto a house near the intersection of Ash Street and Greenwood causing moderate roof damage.
Thunderstorm Wind, Boone
- When
- July 12, 5:55 PM CST to 6:00 PM CST
- Where
- Boone County, 2.89 mi ENE of Deer Park to 4.41 mi ENE of Deer Park
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.888, -92.202
Thunderstorm winds blew down several large tree limbs.
Thunderstorm Wind, Callaway
- When
- July 12, 6:02 PM CST
- Where
- Callaway County, 2.88 mi NE of Boydsville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.852, -92.085
Thunderstorm winds caused moderate damage to a roof of a house on Shelly Drive near intersection with County Road 334.
Hail, Callaway
- When
- July 12, 6:14 PM CST
- Where
- Callaway County, 1.94 mi N of Pitcher
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.758, -91.974
Thunderstorm Wind, Callaway
- When
- July 12, 6:27 PM CST
- Where
- Callaway County, 0.72 mi WNW of Mokane
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.682, -91.883
Thunderstorm winds blew down a large tree onto Highway C, just north of intersection with County Road 400.
Thunderstorm Wind, Osage
- When
- July 12, 6:27 PM CST
- Where
- Osage County, 0.72 mi W of Bonnots Mill to 0.5 mi NW of Bonnots Mill
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.581, -91.963
Thunderstorm winds blew down several large trees onto the railroad tracks along Osage and Missouri Rivers.
Thunderstorm Wind, St. Louis
- When
- July 12, 6:37 PM CST to 6:40 PM CST
- Where
- St. Louis County, 0.44 mi NNW of Wilbur Park to 0.8 mi NW of Bella Villa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.556, -90.323
Thunderstorm winds blew down numerous trees, tree limbs and power lines in portions of south St. Louis County, especially in Affton, Lakeshire, Wilbur Park, and St. George. One large tree landed on a home on Dulles Court causing extensive damage. Another tree landed on an unoccupied car on Starboard Drive. No deaths or injuries were reported.
Thunderstorm Wind, Gasconade
- When
- July 12, 7:06 PM CST to 7:12 PM CST
- Where
- Gasconade County, Bland to 2.64 mi SE of Owensville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.300, -91.630
Thunderstorm winds blew down the flag pole at the Bland Fire Department. Just south southwest of Canaan trees were blown down near the intersection of Highway CC and Canaan Road. Also, trees were blown down near the intersection of Highway V and Tappmeyer road.
Thunderstorm Wind, Franklin
- When
- July 12, 7:20 PM CST to 7:25 PM CST
- Where
- Franklin County, 1.57 mi NNE of Sullivan to 0.91 mi E of Sullivan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.241, -91.140
Thunderstorm winds blew down several trees on the east side of Sullivan. One tree fell onto Highway 185 near entrance to Meramec State Park.
Thunderstorm Wind, Crawford
- When
- July 12, 7:25 PM CST
- Where
- Crawford County, 1.84 mi NNE of Bourbon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.174, -91.214
Thunderstorm winds blew down numerous tree limbs.
Thunderstorm Wind, Osage
- When
- July 12, 7:34 PM CST to 7:36 PM CST
- Where
- Osage County, 0.54 mi E of Linn to 2.05 mi SSE of Linn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.481, -91.840
Thunderstorm winds snapped off a power pole on the east side of town. About two miles south of Linn a large tree was blown down onto Highway 89.
Thunderstorm Wind, Crawford
- When
- July 12, 7:35 PM CST
- Where
- Crawford County, 0.48 mi SW of Cuba
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 38.065, -91.406
Thunderstorm Wind, Washington
- When
- July 12, 7:56 PM CST
- Where
- Washington County, 1.95 mi S of Old Mines
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -90.769
Thunderstorm Wind, St. Francois
- When
- July 12, 8:23 PM CST to 8:30 PM CST
- Where
- St. Francois County, 0.73 mi SW of Cantwell to 0.98 mi SSE of St Francois
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 37.874, -90.531
Widespread wind damage in Desloge, Park Hills and Leadington areas. Numerous trees, tree limbs and power lines were blown down. One tree was blown down onto a house briefly trapping 5 occupants in the home. No one was injured. Otherwise, the home will need extensive repairs before family can return to it.
Thunderstorm Wind, St. Francois
- When
- July 12, 8:25 PM CST to 8:30 PM CST
- Where
- St. Francois County, 0.88 mi N of Bismarck to 0.78 mi N of Bismarck Mem Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.783, -90.630
Widespread wind damage across Bismarck. Several large trees and power lines as well as numerous tree limbs were blown down.
Thunderstorm Wind, St. Francois
- When
- July 12, 8:35 PM CST to 8:40 PM CST
- Where
- St. Francois County, 2.05 mi SSW of Ogborn to 1.33 mi SSE of Farmington
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.803, -90.447
Widespread wind damage across Farmington. Numerous trees, tree limbs and power lines were blown down. Also, a couple of power poles were knocked down.
Thunderstorm Wind, Madison
- When
- July 12, 9:06 PM CST to 9:10 PM CST
- Where
- Madison County, 0.96 mi NNE of Fredericktown to 2.78 mi WNW of Zion
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.562, -90.292
Thunderstorm winds blew down several large tree limbs in Fredericktown, as well as several power lines. About 4 miles southwest of Cherokee Pass, a large tree was blown onto Highway C.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 12 to 13, 20231 death · 9 injured · 46 events
- Tornadoes and Damaging Winds in Iowa, July 12, 2023EF2 · 16 events
- Excessive Heat in Oklahoma, July 12 to 13, 20239 injured · 24 events
- Wildfire in Washington, July 12 to 14, 2023$800,000 · 1 event
- Flash Flooding and Hail in Missouri, July 12 to 14, 2023$285,000 · 1.5 in hail · 16 events
- Tornadoes and Damaging Winds in Nebraska, July 12, 2023EF1 · 48 events
- Excessive Heat in Oklahoma, July 12 to 14, 202361 events
- Tornadoes in Michigan, July 12, 2023$50,000 · EF1 · 2 events
- Flash Flood and Damaging Winds in Kansas, July 12 to 13, 2023$100,000 · 61 kt wind · 8 events
- Tornado and Flash Flooding in Arkansas, July 12, 2023$15,000 · EF1 · 21 events
- Tornadoes and Damaging Wind in Illinois, July 12, 20231 injured · EF1 · 18 events
- Damaging Winds in Michigan, July 12, 2023$42,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127779, 1127781, 1127787, 1127788, 1127804, 1127835, 1128163, 1127838, 1128168, 1128169, 1128176, 1128170, 1128178, 1128277, 1128290, 1128289, 1128310.